Tramadol and Seizures

Tramadol is a fast-acting pain reliever prescribed to patients suffering from acute or chronic pain. While this drug has proven to be effective, it has been attributed to seizures in its users.

When taking tramadol in its recommended doses, the drug is highly effective. However, like many medicines, tramadol does pose some health risks and could cause undesired effects if taken irresponsibly. Other than causing seizures, common side effects of tramadol include:

  • Nausea
  • Vomiting
  • Constipation
  • Headaches
  • Drowsiness
  • Dizziness
Tramadol and Seizures
Tramadol is a commonly prescribed painkiller intended to treat moderate to severe pain. This opioid agonist attaches to brain receptors, altering how the brain perceives pain. Tramadol can be injected intravenously and intramuscularly. It’s also available in two different pill forms:

  • Immediate release tablets – 50mg and 100mg strengths
  • Extended-release tablets – 100mg, 150mg, 200mg and 300mg strengths

Due to its potency and immediate relief, tramadol is frequently abused for its euphoric highs. It is only available through prescription to help control distribution. However, users are at risk of becoming addicted even through prescribed doses.  

Tramadol has been known to cause seizures in abusers and even users who take prescribed doses. As an opioid drug, tramadol stimulates brain receptors and blocks pain. However, brain overactivity can influence cells to send abnormal signals.

A seizure occurs when the brain’s electrical system breaks down. Brain cells begin to send abnormal signals, sending a surge of energy through the brain. As a result, a person loses consciousness and begins to convulse from muscles contracting. The severity of a seizure greatly depends on how much of the brain has been affected, and ranges from a short-termed state of confusion to uncontrollable muscle movements and convulsions.

Tramadol-induced seizures commonly trigger loss of consciousness, shaking and loss of bladder control. Though the risk is small, users may be at a higher risk for experiencing seizure when taking tramadol based on their age, medical history, frequency of use and what other drugs they are taking at the same time.

Taking any medication can pose a risk to experiencing side effects. Prior to taking tramadol, discuss your medical history and current prescriptions with a medical professional as a safety precaution. Also, only take what has been prescribed. Deviating or altering a treatment plan can increase the likelihood of experiencing a seizure, addiction or drug abuse. Other side effects of tramadol abuse include:

  • Weight loss
  • Impaired coordination
  • Dependence
  • Irregular heartbeat
  • Overdose
Frequent tramadol use can cause patients to develop a tolerance to the drug, and may also increase the likelihood of dependence and addiction. If you are struggling with tramadol abuse, take the first step to recovery by contacting The Recovery Village. Our trained team of professionals will guide you to the best treatment plan to suit your needs. Through support and individualized treatment, you will gain the tools needed to help you overcome your addiction.
Tramadol and Seizures
Rate this post
Tramadol and Seizures was last modified: May 25th, 2017 by The Recovery Village